Hail, Tripp
- When
- August 3, 8:30 PM CST
- Where
- Tripp County, 3 mi S of Hamill
- Measured
- 1.75 in hail
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 43.537, -99.680
Severe thunderstorms dropped large hail and produced wind gusts around 60 mph over Tripp County during the late evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Severe thunderstorms dropped large hail and produced wind gusts around 60 mph over Tripp County during the late evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 3, 2:06 PM CST, 6 hours 24 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 206 PM MDT MON AUG 3 2009 .DISCUSSION...19Z SURFACE ANALYSIS HAS LOW PRESSURE OVER NORTHERN MINNESOTA WITH COLD FRONT EXTENDING BACK INTO SOUTHEAST MONTANA. TEMPERATURES ARE CURRENTLY IN THE 80S WITH WINDS OUT OF THE NORTHWEST ACROSS NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA...AND OUT OF THE SOUTH ACROSS THE REMAINDER OF THE SOUTH DAKOTA PLAINS. UPPER LEVEL ANALYSIS HAS NEAR ZONAL FLOW ACROSS THE NORTHWEST AND NORTH CENTRAL CONUS WITH A COUPLE OF EMBEDDED SHORTWAVES. WEAK SHORTWAVE PRODUCING SOME SHOWERS ACROSS SOUTH CENTRAL SOUTH DAKOTA ATTM...AND NEXT SHORTWAVE TO AFFECT THE AREA JUST REACHING THE BIGHORN MOUNTAINS. SHORTWAVE MOVING ACROSS THE BIGHORNS WILL SLIDE THROUGH THE AREA LATE THIS AFTERNOON AND OVERNIGHT. SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED. WITH CLOUD BASES 10K FT+ AND MODEST INSTABILITY/SHEAR...COULD BE SOME MARGINALLY SEVERE STORMS WITH VERY STRONG WINDS AND SOME HAIL. LOW TEMPERATURES EXPECTED TO BE MAINLY IN THE 50S. TUESDAY...CANADIAN HIGH PRESSURE WILL PUSH INTO THE NORTHERN PLAINS AS SURFACE LOW DEVELOPS OVER THE NORTHERN ROCKIES. RESIDUAL FRONTAL BOUNDARY WILL PROVIDE FOCUS FOR SHOWERS AND STORMS ON TUESDAY. INSTABILITY/SHEAR GOOD ENOUGH FOR STRONGER STORMS ACROSS NORTHEAST WYOMING AND SOUTHWESTERN SOUTH DAKOTA. HIGH TEMPERATURES WILL BE CLOSE TO TODAY. WEDNESDAY...ANOTHER SHORTWAVE WILL CROSS THE NORTHERN PLAINS...A SIMILAR SETUP TO TUESDAY...AND RESULT IN ANOTHER CHANCE FOR STRONG STORMS. HIGHS MOSTLY IN THE 80S. EXTENDED...AXIS OF UPPER LEVEL RIDGE SHIFTS EAST AS UPPER TROF PUSHES INTO THE FAR WESTERN CONUS FOR THE END OF THE WORK WEEK. A SERIES OF UPPER LEVEL DISTURBANCES WILL PUSH THROUGH THE FLOW BRINGING CHANCES FOR THUNDERSTORMS THURSDAY THRU SATURDAY. DRY WX IS EXPECTED SUNDAY AND MONDAY. TEMPS WILL REMAIN NEAR OR SLIGHTLY ABV SEASONAL AVERAGES. && .AVIATION...SCT TSTMS WILL BE POSSIBLE THRU 02Z WITH MVFR CIGS/ VSBYS POSSIBLE IN AND NEAR ANY TSTMS. VFR CONDS ARE EXPECTED AFT 02Z. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1124 AM MDT MON AUG 3 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-041300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1124 AM MDT (1224 PM CDT) MON AUG 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE INTO THE AREA LATE THIS AFTERNOON AND EVENING...BRINGING A SLIGHT CHANCE OF THUNDERSTORMS TO THE REGION. THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF THE AREA THIS AFTERNOON AND EVENING...WITH DAMAGING WINDS AND HAIL BEING THE PRIMARY CONCERN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS BOTH TUESDAY AND WEDNESDAY AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE STORMS TUESDAY AFTERNOON AND EVENING MAINLY OVER NORTHEAST WYOMING...THE BLACK HILLS...AND SOUTHWEST SOUTH DAKOTA. ON WEDNESDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA. THE PRIMARY THREATS BOTH DAYS ARE LARGE HAIL AND DAMAGING WINDS. THERE IS A NEARLY DAILY CHANCE OF THUNDERSTORMS THE REST OF THIS WEEK...ALTHOUGH THE CHANCE FOR SEVERE STORMS IS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
702 PM MDT MON AUG 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST 14 SSW PROVO 43.01N 103.94W
08/03/2009 E60 MPH FALL RIVER SD TRAINED SPOTTER
SOME SMALL BRANCHES SNAPPED OFF TREES.
&&
KMCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
717 PM MDT MON AUG 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST NW EDGEMONT 43.30N 103.83W
08/03/2009 E60 MPH FALL RIVER SD TRAINED SPOTTER
&&
KMCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 729 PM MDT MON AUG 3 2009 SDZ042-044-040230- BENNETT-SHANNON- INCLUDING THE CITIES OF...BATESLAND AND WOUNDED KNEE 729 PM MDT MON AUG 3 2009 ...STRONG THUNDERSTORM APPROACHING THE AREA... AT 728 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH NICKEL SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS LOCATED NEAR WOUNDED KNEE...OR 13 MILES NORTHEAST OF PINE RIDGE...AND WAS MOVING SOUTHEAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... BATESLAND... AREAS NEAR WOUNDED KNEE TO BATESLAND... HELGESON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
737 PM MDT MON AUG 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST 8 WSW ROCHELLE 43.55N 105.11W
08/03/2009 M83 MPH CAMPBELL WY PARK/FOREST SRVC
&&
WFO UNR STAFFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
802 PM MDT MON AUG 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND GST 12 S OELRICHS 43.00N 103.23W
08/03/2009 E70 MPH FALL RIVER SD TRAINED SPOTTER
&&
KMCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
827 PM MDT MON AUG 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST 15 W DOWNTOWN HOT SPRIN 43.43N 103.78W
08/03/2009 M59 MPH FALL RIVER SD PARK/FOREST SRVC
&&
WFO UNR STAFFThe North Platte radar (KLNX), 190 km away, was scanning. The volume nearest the first event began at 02:29 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
The combination of hail and strong winds damaged automobiles and a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178933, 178934, 178935.